Is this normal?

Hi all, after about 4 month bout of mixed illness which started with really bad vertigo, that went on to unaccountable toothache and then most dreadful headaches one can imagine, my GP informed me that he thought I had GCA, and started me instantly on steroids. Shortly after that I had a biopsy for this complaint which came back as negative.

After I had started taking the steroids other symptoms started to surface, i.e. jaw pain, tenderness over the left temple and a swelling over the left cheek bone that my doctor seems to think was the inflamed artery in question.

I am at present on my second reduction of the steroids and am struggling a little; I seem to have the constant shakes in both arms and shoulders and sometimes my left thigh, I get tired very quickly and get bad sweats, but I have also noticed I still occasionally get what feels like GCA headache but a lot milder, should I still be getting this pain? Any help would be greatly appreciated. Thank you.

3 Replies

oldestnewest
  • Hi Dette

    I too had shakes on steroids, terrible dizzy spells too, the heat would burn into my head as if a fire had been switched on and the sweats were awful too. I think our bodies all react differently to this drug, and although I have PMR and not GCA, I learned not to be surprised at the side effects. Even down to pains in my teeth and a twitching and swollen tongue! Wish you well. Julie

  • Hi Dette

    First off, it's very common for a temporal artery biopsy to come back negative. These giant cells can cause havoc even when they are relatively few in number. and the biopsy might just not catch one. We are hoping that in future, ultrasound will prove to be a much better way of diagnosis, but that's not much consolation for you. A rheumy will usually be pretty confident about the diagnosis even with a negative biopsy (in fact I wonder really why they bother.... but they say they don't want to put people on steroids unnecessarily).

    So, if the dose of steroids is right for you, those symptoms should have subsided. If you are still getting them then maybe they are trying to reduce the dose too fast. As my GP used to say, there's not much point in taking steroids and still feeling awful - then you are getting the worst of both possible worlds! You may certainly still get low-grade GCA-type symptoms on a 'maintenance level' dose, but at a level that you can live with it and where there's no imminent danger to you. In fact, quite a lot of people who have PMR and don't have GCA also complain of similar symptoms.

    Hope you're feeling better soon!

  • Thank you both so much for your replies, it has made me feel so much better just knowing that its not only me feeling like this, and that others can relate to how I feel too, at the beginning of all this it really made me feel like I was losing my mind because I struggled to relay how bad this can someone feel.

    I am so glad I found this wonderful website, Good on you Kate!

You may also like...